Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 218, NWS Wichita, KS

June 11, 2002Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2002, 5:42 PM CDT for Saline County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 5:42 PM CDT (22:42 UTC)
Expired
Jun 11, 2002, 6:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.8
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 112242
SVRICT
KSC169-112345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BROOKVILLE...OR ABOUT 14 MILES
  WEST OF SALINA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SMOLAN AROUND 550 PM CDT...
  NEAR SALINA AROUND 555 PM CDT...
  NEAR NEW CAMBRIA AROUND 600 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
COUNTY UNTIL 645 PM CDT.

LAT...LON 3892 9791 3874 9791 3870 9749 3889 9749

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:52 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 11, 3:52 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE JUN 11 2002

TNGT:
FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR.  APPRS THAT CAP WL
ONCE AGN BE OVERCOME LT AFTN/EVE.  DEFINITE SVR WX POTENTIAL...BUT
ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS.
LARGE HAIL LKLY WITH SUPERCELL STORMS.  ISOLD TORNADO THREAT APPEARS
TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL
SHEAR.  CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS
SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW.  FORTUNATELY UPR
FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT.  WENT WITH HVY RA
IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY
DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE
REALISTIC.

WED-WED NGT:
REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT.
MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO
OK...WITH ETA REFORMING BNDRY TO THE N.  AGN...AM LEANING TOWARD ETA
KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING
WITH LEFTOVER PCPN.  AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL
LAPSE RATES.

THU:
BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE
FNT/EFFECTIVE SFC BNDRY WL BE.  GOING FCST AS GOOD AS ANY AND WONT
CHG.

FRI-SAT:
SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX.  LTL IF ANY CHG
TO GOING FCST.

SAT NGT-MON:
NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST.  WHILE SFC
FNT SHUD BE WAY S OF AREA.  HOWEVER ECMWF AND TO A LESSOR EXTENT AVN
SUG A WEAK FNT TO BACK DOOR INTO THE AREA.  COORD WITH HPC REVEALED
ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN.
GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG
ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS
PERIOD.  GOING TEMPS BASICALLY ON TRACK.

FCSTID = HOWERTON
ICT   71  85  62  80 /  60  60  50  20
HUT   69  84  61  80 /  80  60  40  20
EWK   70  84  62  80 /  80  60  40  20
EQA   71  85  63  80 /  60  60  50  20
WLD   72  87  64  80 /  50  60  50  20
RSL   66  79  58  80 /  70  50  40  10
GBD   66  82  60  80 /  80  60  40  20
SLN   67  82  60  80 /  80  50  40  20
MPR   70  84  62  80 /  80  60  40  20
CFV   72  89  67  80 /  30  50  50  20
CNU   71  85  65  80 /  40  60  40  20
K88   71  85  65  80 /  40  60  40  20

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 11, 11:56 AM CDT, 5 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT TUE JUN 11 2002

...SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...

A COOL FRONT HAS STALLED FROM NEAR DODGE CITY TO RUSSELL TO
CONCORDIA THIS AFTERNOON. AT THE MOMENT...A WARM LAYER OF AIR
BETWEEN 6 AND 8 THOUSAND FEET IS PUTTING A LID ON ANY STORM
DEVELOPMENT. HOWEVER...THE COMBINATION OF DAYTIME HEATING AND
CONVERGENCE ALONG THE FRONT WILL TRIGGER THUNDERSTORM DEVELOPMENT
AFTER 3 PM. THE STORMS ARE EXPECTED TO DEVELOP NORTHWEST OF A
HUTCHINSON TO MARION LINE THIS AFTERNOON.

WIND SHEAR PROFILES...GIVEN THE EXTREME INSTABILITY...WILL BE
FAVORABLE FOR SUPERCELL STORMS THIS EVENING. AS MENTIONED EARLIER...
DAMAGING WINDS AND LARGE HAIL WILL BE A GOOD BET WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON INTO TONIGHT. A BRIEF TORNADO MAY ALSO
BE POSSIBLE ALONG THE SURFACE FRONT THIS AFTERNOON OR EARLY
EVENING.

BY LATE EVENING AND OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS
MAY DEVELOP AND MOVE EAST ACROSS CENTRAL KANSAS. ALTHOUGH WARMER
TEMPERATURES ALOFT MAY INITIALLY HINDER STORM DEVELOPMENT FURTHER
SOUTH...THUNDERSTORMS MAY ALSO DEVELOP OR MOVE INTO SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE STORMS MAY ALSO
BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON AND EVENING ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO MARION LINE.

SPOTTER ACTIVATION IS ALSO POSSIBLE BY LATE EVENING AND OVERNIGHT
FURTHER SOUTH...ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST
KANSAS.
Special weather statement, Jun 11, 2:15 PM CDT, 3 hours 27 minutes before
KSZ053-111931-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 2:19 PM CDT, 3 hours 23 minutes before
KSZ053-111934-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 2:54 PM CDT, 2 hours 48 minutes before
KSZ053-112009-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:47 PM CDTSevere Thunderstorm WarningICTRussell43 min
Jun 11, 4:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln59 min
Jun 11, 4:26 PM CDTTornado WarningICTLincoln49 min
Jun 11, 4:33 PM CDTSevere Thunderstorm WarningICTRussell57 min
Jun 11, 4:57 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningICTLincoln62 min
Jun 11, 5:20 PM CDTFlash Flood WarningICTEllsworth, Lincoln6 hr
Jun 11, 5:34 PM CDTTornado WarningICTEllsworth41 min
Jun 11, 6:15 PM CDTSevere Thunderstorm WarningICTEllsworth60 min
Jun 11, 6:17 PM CDTSevere Thunderstorm WarningICTMcPherson58 min
Jun 11, 6:18 PM CDTSevere Thunderstorm WarningICTRice57 min
Jun 11, 6:30 PM CDTTornado WarningICTMcPherson60 min
Jun 11, 6:44 PM CDTSevere Thunderstorm WarningICTSaline46 min
Jun 11, 6:49 PM CDTSevere Thunderstorm WarningICTMarion56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.